Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

The method of least squares for boundary value problems


Author: John Locker
Journal: Trans. Amer. Math. Soc. 154 (1971), 57-68
MSC: Primary 65.62
MathSciNet review: 0281359
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The method of least squares is used to construct approximate solutions to the boundary value problem $ \tau f = {g_0},{B_i}(f) = 0$ for $ i = 1, \ldots ,k$, on the interval [a, b], where $ \tau $ is an nth order formal differential operator, $ {g_0}(t)$ is a given function in $ {L^2}[a,b]$, and $ {B_1}, \ldots ,{B_k}$ are linearly independent boundary values. Letting $ {H^n}[a,b]$ denote the space of all functions $ f(t)$ in $ {C^{n - 1}}[a,b]$ with $ {f^{(n - 1)}}$ absolutely continuous on [a, b] and $ {f^{(n)}}$ in $ {L^2}[a,b]$, a sequence of functions $ {\xi _i}(t)\;(i = 1,2, \ldots )$ in $ {H^n}[a,b]$ is constructed satisfying the boundary conditions and a completeness condition. Assuming the boundary value problem has a solution, the approximate solutions $ {f_i}(t) = \Sigma _{j = 1}^ia_j^i{\xi _j}(t)\;(i = 1,2, \ldots )$ are constructed; the coefficients $ a_j^i$ are determined uniquely from the system of equations

$\displaystyle \sum\limits_{j = 1}^i {(\tau {\xi _j},\tau {\xi _l})a_j^i = ({g_0},\tau {\xi _l}),\quad l = 1, \ldots ,i,} $

where (f, g) denotes the inner product in $ {L^2}[a,b]$. The approximate solutions are shown to converge to a solution of the boundary value problem, and error estimates are established.

References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 65.62

Retrieve articles in all journals with MSC: 65.62


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1971-0281359-1
Keywords: Method of least squares, boundary value problems, formal differential operator, boundary values, differential operator in Hilbert space, equivalent norms, complete sequences, Gram-Schmidt process, nonhomogeneous boundary conditions
Article copyright: © Copyright 1971 American Mathematical Society